Jump to content
CrazyBoards.org

Amitriptyline- causing restlessness?


Recommended Posts

My neurologist started me on 25 mg of amitriptyline taken at bedtime for migraine prophylaxis.  I have been taking it since the beginning of November and have actually had three migraines and seven semi-bad (pain scale 6) headaches.  In my opinion, the regimen so far has not been impressive but I would be willing to stick it out for a while except it is interfering with my sleep.  I have sleep problems anyway, I usually take my lorazepam if I need to settle down.  Since taking the amitriptyline I am noticing I am waking up several times a night "restless" which is the only way I can describe it.  I wake up and toss and turn, I am grouchy and can't get comfortable either because I am thirsty or I have to urinate, I'm hot, I'm cold, etc.  I can't settle.  My sleep trouble was always falling asleep, but now since starting amitriptyline the trouble is staying asleep.  Isn't this strange, since amitriptyline is supposed to be so sedating and is even prescribed for restless leg syndrome?  Anyone heard of this effect, at this low of a dose?  I took imiprimine years ago for depression and slept like a rock.  I am tempted to ask the MD for a swap, I think one TCA is probably as good as another for pain management?

 

  

Link to comment
Share on other sites

I'm currently on 250 mg of amitriptyline. I've never had any SE like you mention.

 

I have not found that one TCA is like another. Nortryptline didn't do squat for me. The only TCA that consistently works for me is amitriptyline. 

 

Sometimes TCAs can mess with your REM sleep. I have had problems that were related to a much lower amount of REM sleep. This was discovered when I had a sleep study. 

Link to comment
Share on other sites

I haven't taken nortriptaline specifically but my mother is on Endep (low dose I think 25mg) for migraines and I've taken it in the past. I'm currently on 20mg Sinequan. With both (and my Mum finds the same) it's like it doesn't allow you to fall into a proper sleep. You sort of spend the entire night feeling like you're dancing around the edges of sleep but not quite getting any restful sleep which is what you need. It's awful. Both endep and Sinequan (Doxepin) are supposed to be sedating also.

Link to comment
Share on other sites

I took Nortryptaline (sp?) for migraine for about 3 weeks, and it started making me agitated. I was coming off a mixed episode, so even though I hadn't taken it very long, since it *was* and anti-depressant, they pulled me off of it.

 

By agitated, I mean physically unable to sit still, being overly dramatic, being weepy. Any med that can help depression can worsen it, it is called a paradoxical effect. Only a tiny amount of each population taking a particular med will experience it, but my anecdotal observation of myself and the people on this site is that individuals tend to be prone to paradoxical effects, and don't only have it with just one med.

 

There is no reason to think you couldn't try another tricyclic.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...